Catalog Home Page

Quasiperiodic and Lyndon episturmian words

Glen, A., Levé, F. and Richomme, G. (2008) Quasiperiodic and Lyndon episturmian words. Theoretical Computer Science, 409 (3). pp. 578-600.

[img] PDF - Authors' Version
Download (447kB)
    Link to Published Version: http://dx.doi.org/10.1016/j.tcs.2008.09.056
    *Open access, no subscription required

    Abstract

    Recently the second two authors characterized quasiperiodic Sturmian words, proving that a Sturmian word is non-quasiperiodic if and only if, it is an infinite Lyndon word. Here we extend this study to episturmian words (a natural generalization of Sturmian words) by describing all the quasiperiods of an episturmian word, which yields a characterization of quasiperiodic episturmian words in terms of their directive words. Even further, we establish a complete characterization of all episturmian words that are Lyndon words. Our main results show that, unlike the Sturmian case, there is a much wider class of episturmian words that are non-quasiperiodic, besides those that are infinite Lyndon words. Our key tools are morphisms and directive words, in particular normalized directive words, which we introduced in an earlier paper. Also of importance is the use of return words to characterize quasiperiodic episturmian words, since such a method could be useful in other contexts.

    Publication Type: Journal Article
    Publisher: Elsevier BV
    Copyright: © 2008 Elsevier B.V.
    URI: http://researchrepository.murdoch.edu.au/id/eprint/3807
    Item Control Page

    Downloads

    Downloads per month over past year